Background: In children, paracetamol overdose due to deliberate self-poisoning, accidental exposure or medication errors can lead to paediatric acute liver failure and death. In Australia and New Zealand, the nature of ingestion and outcomes of paracetamol-associated paediatric acute liver failure have not been described.
Objective: To describe the nature and outcomes of paracetamol-associated paediatric acute liver failure.
Design: Retrospective analysis of paracetamol-associated paediatric acute liver failure cases presenting 2002-2012.
Setting: New Zealand and Queensland Paediatric Liver Transplant Services.
Results: 14 of 54 cases of paediatric acute liver failure were attributed to paracetamol, the majority were secondary to medication errors. 12 of the 14 children were under the age of 5 years. Seven children received doses in excess of 120 mg/kg/day. Many of the other children received either a double dose, too frequent administration, coadministration of other medicines containing paracetamol or regular paracetamol for up to 24 days. Three children underwent transplant. One of these and one other child died.
Conclusions: In Australia and New Zealand, paracetamol overdose secondary to medication errors is the leading cause of paediatric acute liver failure. A review of regional safety practices surrounding paracetamol use in children is indicated.
Keywords: Analgesia; Drug Abuse; Hepatology; Mortality; Toxicology.
Published by the BMJ Publishing Group Limited. For permission to use (where not already granted under a licence) please go to http://group.bmj.com/group/rights-licensing/permissions.